Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 149, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2010, 2:01 PM CDT for Barron County, Polk County, Wisconsin. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2010, 2:01 PM CDT (19:01 UTC)
- Expired
- Jul 20, 2010, 3:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barron County, WI, Polk County, WI
The radar
The Duluth radar (KDLH), 135 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 2:03 PM CDT | HAIL 1.25 | 2 N Mckinley, WI | |
| Jul 20, 2:12 PM CDT | HAIL 0.75 | Cumberland, WI | |
| Jul 20, 2:20 PM CDT | TSTM WND DMG | 4 E Cumberland, WI | THE LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT A TURKEY BARN ROOF WAS BLOWN OFF APPROXIMATELY 4 MILES EAST OF CUMBERLAND. SOME DAMAGE ALSO OCCURRED WITH THE HOME AT THE SAME LOCATION. TIME IS APPROXIMATE BASED ON RADAR DATA. |
| Jul 20, 2:20 PM CDT | HAIL 0.75 | Cumberland, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
867
WUUS53 KMPX 201901
SVRMPX
WIC005-095-202000-
/O.NEW.KMPX.SV.W.0149.100720T1901Z-100720T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 PM CDT TUE JUL 20 2010
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN POLK COUNTY IN NORTHWEST WISCONSIN...
NORTHWESTERN BARRON COUNTY IN NORTHWEST WISCONSIN...
* UNTIL 300 PM CDT
* AT 156 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF CLAM FALLS...OR ABOUT
18 MILES NORTHEAST OF BALSAM LAKE...AND MOVING EAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
MCKINLEY...
BARRONETT...
CUMBERLAND...
COMSTOCK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4565 9215 4565 9177 4541 9186 4558 9235
4572 9230 4572 9215
TIME...MOT...LOC 1900Z 282DEG 14KT 4565 9219
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
582
WWUS53 KMPX 201925
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT TUE JUL 20 2010
WIC095-201935-
/O.CAN.KMPX.SV.W.0149.000000T0000Z-100720T2000Z/
POLK WI-
225 PM CDT TUE JUL 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN POLK COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4553 9215 4560 9208 4561 9206 4565 9177
4541 9186 4551 9215
TIME...MOT...LOC 1925Z 282DEG 14KT 4563 9205
$$
WIC005-202000-
/O.CON.KMPX.SV.W.0149.000000T0000Z-100720T2000Z/
BARRON WI-
225 PM CDT TUE JUL 20 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BARRON COUNTY UNTIL 300 PM CDT...
AT 223 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BARRONETT...
OR 18 MILES NORTHWEST OF RICE LAKE...MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
CUMBERLAND AROUND 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4553 9215 4560 9208 4561 9206 4565 9177
4541 9186 4551 9215
TIME...MOT...LOC 1925Z 282DEG 14KT 4563 9205
WIND...HAIL 60MPH 1.00IN
$$971
WWUS53 KMPX 201956
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
256 PM CDT TUE JUL 20 2010
WIC005-202006-
/O.EXP.KMPX.SV.W.0149.000000T0000Z-100720T2000Z/
BARRON WI-
256 PM CDT TUE JUL 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARRON COUNTY
WILL EXPIRE AT 300 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4553 9215 4560 9208 4561 9206 4565 9177
4541 9186 4551 9215
TIME...MOT...LOC 1956Z 282DEG 14KT 4560 9188
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:51 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 11:51 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1151 AM CDT TUE JUL 20 2010 .DISCUSSION... THE PRIMARY FORECAST CONCERNS CONTINUE TO SURROUND PRECIPITATION CHANCES TODAY...AND THE POTENTIAL FOR STRONG/SEVERE STORMS AND HEAVY RAINFALL LATE IN THE WORK WEEK. EARLY MORNING WATER VAPOR IMAGERY SHOWS WESTERLY FLOW ACROSS THE NORTHERN CONUS...WITH SEVERAL WEAK EMBEDDED IMPULSES. THE FIRST OF THESE WAVES IS STRADDLING THE ND/SD BORDER. THIS FEATURE WILL TRACK ACROSS CENTRAL MN AND NORTHERN WISCONSIN THIS MORNING...IN THE VICINITY OF A WEAK SFC TROUGH THAT IS LINGERING ACROSS NORTHWESTERN MN. ALTHOUGH PROGGED INSTABILITY AND MOISTURE IS SLIGHTLY MORE FAVORABLE OVER THE DAKOTAS...STILL EXPECT A FEW SHOWERS/TS TO MAKE IT INTO CENTRAL MN/WI THIS MORNING. THIS AFTERNOON...THE CONVECTIVE POTENTIAL WILL BE MORE FOCUSED OVER EASTERN MN INTO WEST CENTRAL WI...WHERE PROGGED INSTABILITY IS SUFFICIENT IN THE VICINITY OF THE TROUGH TO PROMOTE SCT SHRA/TS DEVELOPMENT. COULD SEE SCT SHOWERS LINGERING ON TUESDAY NIGHT AS WEAK RIPPLES IN THE FAST WESTERLY MID LEVEL FLOW REGIME CONTINUE TO FILTER ACROSS THE AREA. TEMPORARY/WEAK RIDGING ARRIVES FOR WEDNESDAY...WHEN ATTENDANT DRY CONDITIONS AND SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED. SURFACE CYCLOGENESIS BEGINS IN EARNEST ON WEDNESDAY NIGHT INTO THURSDAY OVER THE NORTHERN/CENTRAL PLAINS. LLVL WARM AIR/THETA E ADVECTION ENSUES OVER WESTERN/SOUTHERN MN ON WEDNESDAY EVENING...AND EXPANDS ACROSS THE AREA ON THURSDAY. PWATS SURGE TO BETWEEN 2 AND 2.5 INCHES ACROSS THE AREA ON THURSDAY...WHEN STRONG MOISTURE TRANSPORT NOSES INTO THE CWA. THERE HAS BEEN SOME FLUCTUATION IN THE MODELS AS TO WHERE THE HEAVIEST BAND OF RAINFALL WILL OCCUR...BUT IT APPEARS THAT A 2+ INCH BAND WILL SET UP SOMEWHERE IN THE CWA. IN ADDITION TO THE HEAVY RAINFALL POTENTIAL...THE ARRIVAL OF THE SUB 1000MB SFC LOW TO WESTERN MN WILL YIELD THE POSSIBILITY OF STRONG/SEVERE STORMS ACROSS THE FORECAST AREA ON THURSDAY-THURSDAY NIGHT. THE FRONT EXITS THE AREA BY FRIDAY...ALTHOUGH FAST WESTERLY MID LEVEL FLOW MAY TRIGGER MORE SCT SHOWERS...SO A 20 POP HAS BEEN MAINTAINED ON FRIDAY AND FRIDAY NIGHT. MID LEVEL RIDGING GRADUALLY BUILDS IN OVER THE WEEKEND...AND BRINGS DECREASING PRECIPITATION CHANCES AND WARMING TEMPERATURES. && .AVIATION.../18Z TAF ISSUANCE/ MAIN AVIATION CONCERNS DEAL WITH THE FIRST 6 TO 9 HRS AS A TROUGH OF LOW PRESSURE...AND ASSOCIATED TSRA/SHRA WAS EVIDENT ACROSS CENTRAL MN EARLY THIS AFTN. VWP WNDS INDICATE A CONVERGENCE ZONE ACROSS THE NORTHERN FA...WITH SOME LT SHRA NEAR JMR AS OF 1130 AM. BASED ON THE LATEST CAPE/LIS THAT HAVE BEEN INCREASING THIS MORNING...VCSH/VCTS WILL BE LIKELY IN THE SE ONE HALF OF FA...WHICH WILL INCLUDE RWF/MSP/RNH/EAU...WITH SOME CHC NEAR STC. SPC HAS PLACED WESTERN WISCONSIN IN A SLT RISK OF SVR TSRA THIS AFTN/EVENING WITH THIS SFC FEATURE THIS MORNING. THEREFORE...WILL CONTINUE THE VCSH...BUT WILL NOT PLACE A TEMPORARY PERIOD IN THE TAFS UNTIL I HAVE A BETTER SCENARIO OF DEVELOPMENT AND TRACK OF THE CELLS. WNDS WILL BE GENERALLY FROM THE W/NW OVR THE NEXT 12/24 HRS...BEFORE BACKING TO MORE SW WEDNESDAY AFTN. CEILINGS SHOULD HOLD SLIGHTLY ABV MVFR CEILINGS. ANY TSRA WILL BE BRIEF SO IF A TEMPORARY PERIOD IS INTRODUCED IN THE 18Z TAFS...IT WILL BE VFR CEILINGS AND VSBYS ARND 3-5SM. MSP...WNDS WILL BE FROM THE WEST...THEN NW/N THIS AFTN AS A TROUGH OF LOW PRESSURE MOVES ACROSS THE AREA. SHRA/TSRA NEAR JMR MAY MOVE SOUTHWARD WITH TIME THIS AFTN...WHICH WILL LEAD TO A TEMPORARY PERIOD OF VCTS...BUT CONFIDENCES IS TOO LOW FOR ADDING THIS TO THE LATEST 18Z TAF. CEILINGS SHOULD REMAIN AOA 3500 FT...WITH ONLY A BRIEF PERIOD OF MVFR CEILINGS IN TSRA AND POSSIBLY A IFR VSBY IF A TSRA MOVES DIRECTLY OVER THE AIRPORT. AFT 02Z...WNDS WILL DECREASE TO LESS THAN 5 KTS FROM THE W/NW...THEN BECOME MORE W/SW ON WEDNESDAY. DUE TO LGT AND VRB WNDS OVERNIGHT...BR/FG MAY DEVELOP...ESPECIALLY ALONG THE RIVER VALLEY. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/JLT
Hazardous weather outlook, Jul 20, 12:15 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1215 PM CDT TUE JUL 20 2010 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 211715- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1215 PM CDT TUE JUL 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON AND MOVE SOUTHWARD TOWARD THE IOWA BORDER BY THIS EVENING. DUE TO MARGINAL INSTABILITY...MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA WEDNESDAY NIGHT THROUGH FRIDAY NIGHT AS THE UNSETTLED WEATHER PATTERN CONTINUES. THE THREAT FOR MORE ORGANIZED AND STRONGER STORMS WILL ARRIVE LATER WEDNESDAY NIGHT AND THURSDAY AS A WARM FRONT AND AN AREA OF LOW PRESSURE PUSHES NORTH TOWARD THE AREA. THERE IS A SLIGHT RISK THAT THESE STORMS MAY BECOME SEVERE ON THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF SEVERE STORM POTENTIAL THIS AFTERNOON AND TONIGHT...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. JLT
In the hours before
Special weather statement, Jul 20, 1:26 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT TUE JUL 20 2010
WIZ014-015-201930-
BARRON-POLK-
126 PM CDT TUE JUL 20 2010
AT 122 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 2 MILES WEST OF LEWIS. THIS STORM WAS MOVING EAST AT 20
MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FREDERIC.
LEWIS.
CLAM FALLS.
MCKINLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4572 9214 4565 9215 4565 9202 4564 9202
4545 9216 4563 9282 4566 9277 4565 9255
4571 9255 4574 9252 4573 9218
TIME...MOT...LOC 1826Z 283DEG 17KT 4569 9242Special weather statement, Jul 20, 1:34 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
134 PM CDT TUE JUL 20 2010
MNZ073-074-201915-
BROWN-REDWOOD-
134 PM CDT TUE JUL 20 2010
AT 131 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF LUCAN. THIS STORM WAS MOVING EAST
AT 20 MPH.
HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LUCAN.
WALNUT GROVE.
REVERE.
WABASSO.
WANDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4434 9559 4445 9547 4435 9501 4419 9517
4421 9558
TIME...MOT...LOC 1834Z 288DEG 18KT 4436 9546The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:26 PM CDT | Special Weather Statement | MPX | Polk | 64 min |
| Jul 20, 2:38 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 53 min |
| Jul 20, 3:11 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 64 min |
| Jul 20, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 28 min |
| Jul 20, 5:15 PM CDT | Severe Thunderstorm Warning | MPX | Polk | 60 min |
| Jul 20, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 54 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.